Alert archive / Texas / Beach Hazards Statements in 2018

Beach Hazards Statement 4, NWS Houston/Galveston, TX

September 13, 2018Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Sep 13, 2018, 10:33 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2018, 10:33 AM CDT (15:33 UTC)
Expired
Sep 14, 2018, 7:00 AM CDT
In force
20 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WHUS44 KHGX 131533
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1033 AM CDT Thu Sep 13 2018

...High risk of rip currents and elevated tide levels...

.Moderate to strong east winds have caused water levels to run 
1 to 1.5 feet above normal. At these levels, water may approach the
intersection of Highway 87 and Highway 124 at times of high tide.
In addition, there will be a high risk of rip currents along area 
beaches until winds and waves diminish. Swim near a lifeguard.


TXZ436>438-132345-
/O.NEW.KHGX.BH.S.0004.180913T1533Z-180914T1200Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
1033 AM CDT Thu Sep 13 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for the upper Texas coast, which is in
effect through Friday morning. 

* HAZARDS...Elevated tide levels, surf and a high risk of rip currents.

* TIMING...Through tonight.

* LOCATION...Upper Texas coast.

* POTENTIAL IMPACTS...Minor coastal flooding at the lowest and 
most susceptible locations such as the Bolivar Peninsula. Dangerous
swimming conditions at area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
1 follow-up statement
265 
WHUS44 KHGX 132012
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
312 PM CDT Thu Sep 13 2018

...High risk of rip currents and elevated tide levels...

.Due to ongoing moderate east winds, water levels continue to run 1 to 1.5 feet 
above normal. At these levels, in combination with wave run up, water should 
approach the intersection of Highway 87 and Highway 124 on the Bolivar Peninsula 
at times of high tide. In addition, there will be a high risk of rip currents 
along area beaches until winds and waves diminish. Swim near a lifeguard.


TXZ436>438-141200-
/O.CON.KHGX.BH.S.0004.000000T0000Z-180914T1200Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
312 PM CDT Thu Sep 13 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* HAZARDS...Elevated tide levels, surf and a high risk of rip 
  currents.

* TIMING...Through tonight.

* LOCATION...Upper Texas coast.

* POTENTIAL IMPACTS...Minor coastal flooding at the lowest and 
  most susceptible locations such as the Bolivar Peninsula. 
  Dangerous swimming conditions at area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 10:17 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 13, 10:17 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1017 AM CDT Thu Sep 13 2018

.UPDATE...
Waves of light to moderate rainfall continue to push onshore this
morning, and so far we haven't seen any tremendous rain rates. We
will maintain the Flash Flood Watch through this afternoon however
as more rainfall is expected to move onshore and conditions are
already very saturated. Otherwise, no major changes to the
forecast this morning.

11

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT Thu Sep 13 2018/

AVIATION...
IFR to VLIFR decks have settled in this morning in the northern
terminals as several rounds of showers and thunderstorms progress
through the coastal terminals. IFR ceilings will likely persist
through most of the morning, similar to yesterday. Expect the
shower and isolated thunderstorm activity to once again spread
inland later this afternoon. Confidence in timing is low, so
stuck with vicinity wording in TAFs. Will update with TEMPOs once
we get a better idea of where the storms develop. VFR once the
rain clears out this evening with loss of heating, and MVFR/IFR
ceilings are likely to redevelop tomorrow night with low
visibilities possible.  22

PREV DISCUSSION... /ISSUED 343 AM CDT Thu Sep 13 2018/

DISCUSSION...
Areas of rain with embedded showers and thunderstorms have been
moving westward across parts of Southeast Texas over the past
several hours. Strongest activity half way through the overnight
hours has been around the Matagorda Bay area (cloud tops are
coldest there) where an LCRA gauge near Matagorda recorded almost
two inches of rain (at one point, the rain rate was 0.90 inches in
30 minutes). With the airmass across Southeast Texas remaining
very moist and unstable over the next several days, locally heavy
rainfall will continue to be possible. There will be an elevated
risk of flash flooding if any of the heavier stuff or any training
sets up across already saturated grounds, so will make no change
to the Flash Flood Watch that is in effect along the coast where
the most rain has been observed. This Watch might need to be
extended beyond this afternoon depending on how much more rain we
get today and how much we anticipate into tonight, tomorrow and
tomorrow night as the central Gulf of Mexico trough of low
pressure works its way toward the Texas coast (the NHC still
indicates potential tropical depression formation with this system
before it moves inland). Look for periods of showers and
thunderstorms across Southeast Texas for the next couple of days,
especially along and to the south of Interstate 10. Once the
system moves inland, expect decreasing rain coverage from east to
west. Still anticipating more of a scattered shower and
thunderstorm pattern as we head on into next week.

Today is the ten year anniversary of Hurricane Ike making landfall
along the north end of Galveston Island.

42

MARINE...
A tightening surface pressure gradient will lead to moderate to
strong southeasterly winds and higher seas today. Advisories are in
place for the 0-60nm waters until 6 PM today with caution flags in
the Bays through 6 PM, as well. Will allow the next shift to
evaluate extending these advisories/flags as needed. Persistent
onshore flow will also lead to higher tide levels today and Friday,
with possible coastal flooding on the Bolivar Peninsula. Rip current
risk will also be elevated heading into the weekend.

A disturbance in the Gulf will provide additional moisture to
Southeast Texas through Saturday, keeping periods of showers and
thunderstorms through the weekend. Expect locally higher winds and
seas in and near storms. Mariners should monitor the latest
forecasts, as they will be subject to rapid changes depending on the
evolution of the disturbance.  22

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  74  87  74  88 /  40  30  70  40  60
Houston (IAH)              85  76  86  76  88 /  60  50  70  40  60
Galveston (GLS)            83  80  83  80  85 /  80  60  70  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 PM CDT this evening for the following
     zones: Brazoria Islands...Chambers...Coastal Brazoria...
     Coastal Galveston...Coastal Harris...Coastal Jackson...
     Coastal Matagorda...Galveston Island and Bolivar
     Peninsula...Inland Brazoria...Inland Galveston...Inland
     Matagorda...Matagorda Islands...Southern Liberty.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CDT this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

Discussion...11
Hazardous weather outlook, Sep 13, 3:55 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
355 AM CDT Thu Sep 13 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-141200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
355 AM CDT Thu Sep 13 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are possible, especially
close to the coast. Locally heavy rainfall is possible, and flooding
could develop if the heaviest rains fall over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms will remain possible
through Saturday as a tropical disturbance moves inland along the
Texas coast. Locally heavy rainfall is possible, and flooding could
develop if the heaviest rains fall over already saturated grounds.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

GMZ330-335-350-355-370-375-141200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
355 AM CDT Thu Sep 13 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Expect increasing winds and building seas. Higher winds and seas as
well as reduced visibilities in heavy rains can be expected in any
strong shower or thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect elevated winds and seas through Saturday as a tropical disturbance
moves inland along the Texas coast. Mariners are urged to keep up with
the latest forecasts, as they will be subject to significant changes
and dependent on the eventual evolution of this system.

.SPOTTER INFORMATION STATEMENT...
Spotters activation might be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:43 PM CDTSmall Craft AdvisoryHGX30 hr

Nearby

Beach Hazards Statements in Texas, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.